Kansas, 2007

Flooding and Hail in Kansas, March 20 to 21, 2007

March 20 to 21, 2007 · NWS ICT · 6 events in 5 counties and zones

Numerous thunderstorms moved across portions of south-central and southeast Kansas on March 20th, producing widespread heavy rainfall and flooding. Much of the flooding was that of typical low water crossings and other rural roads, and was generally not a significant threat to life or property.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous thunderstorms moved across portions of south-central and southeast Kansas on March 20th, producing widespread heavy rainfall and flooding. Much of the flooding was that of typical low water crossings and other rural roads, and was generally not a significant threat to life or property.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 20, 2:32 AM CST, 4 hours 1 minute earlier.

Area forecast discussion, Mar 20, 2:32 AM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
332 AM CDT TUE MAR 20 2007

.SYNOPSIS...

UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS MOST OF
THE AREA FOR MOST OF THE WEEK AS UPPER FLOW CONTINUES TO
TRANSITION TO MORE A SOUTHWEST FLOW REGIME. THIS SOUTHWEST FLOW
WILL ALLOW AMPLE MOISTURE TO REMAIN ACROSS THE AREA WITH A SERIES
OF FRONTAL BOUNDARIES MOVING SOUTH ACROSS THE AREA THEN BECOME
STATIONARY ALONG THE KS/OK BORDER. SO SPRINGTIME TEMPS WILL BE
EXPECTED WITH OFF AND ON SHOWER/THUNDERSTORM CHANCES.

.DISCUSSION...

TODAY:
88D CONTINUES TO SHOW ELEVATED CONVECTION ALONG THE KS/OK BORDER AT
THIS TIME WITH TRENDS SHOWING A GENERAL WEST TO EAST MOVEMENT WITH A
GRADUAL LIFTING TO THE NORTHEAST AS 850H BOUNDARY BEGINS TO LIFT
BACK TO THE NORTH. THE ELEVATED CONVECTION HAS BEEN KEPT AT BAY
ACROSS SOUTHERN KS...GIVEN LIMITED SHEAR. CONVECTION IS BEING AIDED
BY THE 300-305K ISENTROPIC LIFT OVER THE TOP OF THE TIGHT BAROCLINIC
ZONE.  MODELS SUGGEST THAT THIS LIFT WILL CONTINUE ALONG THIS
BOUNDARY FOR THE MORNING HOURS HELPING TO KEEP THIS CONVECTION
GOING. WILL ALSO SEE CONVECTION BEGIN TO EXPAND TO THE  NORTH AND
NORTHEAST AS THE DAY PROGRESSES AS STATIONARY BOUNDARY BEGINS TO
LIFT BACK TO THE NORTH AS A WARM FRONT. EXPECT TSRA CHANCES TO ALSO
INCREASE SOMEWHAT AS LOW LEVEL MOISTURE ALSO INCREASES.  NOT TOO
JAZZED ABOUT SEVERE CHANCES TODAY AS 0-6KM SHEAR REMAINS LIMITED BUT
COULD SEE SOME AN ISOLATED STORM PRODUCE DIME HAIL.

TONIGHT:
COULD SEE A LULL IN SHRA/TSRA AFTER 00Z AS MAIN IMPULSE AND LIFT
MOVES TO THE NORTHEAST OF THE AREA. LOW LEVEL MOISTURE THOUGH
REMAINS VERY HIGH WITH FORECAST SOUNDINGS SUGGESTING A DRIZZLE
CHANCE LINGERING ACROSS THE AREA. ALSO COULD SEE SOME DENSE FOG
DEVELOP AS MOISTURE ADVECTION BELOW THE INVERSION SETS UP AN
ADVECTION FOG SITUATION. SO WILL INTRODUCE SOME PATCHY FOG TO THE
GRIDS/ZONES AS WELL.

WED:
FOG AND STRATUS WILL CONTINUE EARLY ON WED...AS CAPPING INVERSION
REMAINS FAIRLY STRONG ACROSS THE AREA.  BUT AS WED PROGRESSES CLOUD
COVER THINS ESPECIALLY IN CEN KS.  THIS THINNING OF THE CLOUD COVER
WILL ALLOW SOME SUNSHINE/HEATING WITH INSTABILITY INCREASING AHEAD
OF THE DRYLINE THAT SETS UP IN WRN KS.  WED AFTERNOON LOOKS LIKE THE
BEST CHANCE FOR SEVERE WEATHER WITH MAIN QUESTION BEING CAPPING
INVERSION KEEPING CONVECTION FROM DEVELOPING. MODELS SUGGEST THAT
SOME COOLING IN THE MID LEVELS WILL HELP REDUCE THE CAP ENOUGH FOR
SOME ISOLATED TO WIDELY SCATTERED TSRA TO DEVELOP IN AND NEAR THE
DRY LINE /JUST TO THE WEST OF CEN KS/ POSSIBLY MAKING IT INTO CEN KS
BY THE EVENING HOURS.  0-6KM SHEAR OF 45KT SUGGESTS SUSTAINED
UPDRAFTS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE
WITH ANY STORM THAT IS ABLE TO DEVELOP.

MODELS COMING TOGETHER ON TIMING OF A PACIFIC COLD FRONT MAKING ITS
WAY SOUTH ACROSS KS BY WED NIGHT.  COULD STILL SEE SOME CONVECTION
ALONG THIS BOUNDARY INTO WED NIGHT AS FN-CONVERGENCE CONTINUES.

THU-FRI:
SOME QUESTION ON HOW FAR SOUTH THIS FRONTAL BOUNDARY WILL ACTUALLY
MAKE IT BEFORE IT STALLS ACROSS SRN KS OR NRN OK /SIMILAR TO
TONIGHTS FRONT/...BUT WILL REDUCE POPS IN CEN KS BEHIND THE FRONTAL
BOUNDARY AS SOMEWHAT DRIER AIR WORKS INTO THIS AREA. WILL KEEP POPS
GOING IN SOUTHERN KS...AS LIFT AGAIN INCREASES ALONG THIS BAROCLINIC
ZONE FOR ANOTHER ROUND OF CONVECTION EXTENDING INTO THU NIGHT.

WILL AGAIN SEE BOUNDARY LIFT BACK TO THE NORTH ON FRI WITH MOISTURE
AGAIN SURGING TO THE NORTH. SO ANOTHER ROUND OF SHRA/TSRA LOOKS ON
TAP FOR FRI AS WELL.

SAT-SUN:
ALOT OF UNCERTAINTY DURING THIS TIME FRAME...AS MODELS HAVING
TROUBLE DECIDING WHEN TO BRING THE MAIN SHORTWAVE IN THE SOUTHWEST
US AND LIFT IT NORTH INTO THE PLAINS.  GFS IS THE MOST PROGRESSIVE
WITH A LOW PRESSURE AREA POSSIBLY DEVELOPING IN SWRN KS BY SAT.
ECMWF IS ALOT SLOWER AND HOLDS THE MAIN SHORTWAVE BACK UNTIL THE END
OF THE WEEKEND. BOTH MODELS SUGGEST LOW LEVEL MOISTURE WILL REMAIN
HIGH FOR A CONTINUED SHRA/TSRA CHANCE BOTH DAYS.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  57  72  58 /  60  40  30  50
HUTCHINSON      64  56  72  57 /  60  40  40  50
NEWTON          63  56  71  57 /  60  40  20  50
ELDORADO        65  57  72  58 /  60  40  20  50
WINFIELD-KWLD   68  60  71  60 /  60  30  20  40
RUSSELL         58  53  74  55 /  50  40  40  50
GREAT BEND      62  54  74  55 /  60  40  40  50
SALINA          56  53  72  56 /  50  40  30  50
MCPHERSON       60  55  72  57 /  60  40  30  50
COFFEYVILLE     67  60  74  62 /  70  30  10  40
CHANUTE         65  58  74  62 /  70  50  20  50
IOLA            62  56  74  60 /  70  50  20  50
PARSONS-KPPF    66  59  74  65 /  70  50  10  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 20, 4:26 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
526 AM CDT TUE MAR 20 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
526 AM CDT TUE MAR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA
TODAY AS A WARM FRONT MOVES NORTH ACROSS THE AREA. THE MAIN THREAT
FROM THE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING AS THE
STORMS SHOULD STAY BELOW SEVERE LIMITS.

DRIZZLE AND PATCHY FOG IS POSSIBLE ACROSS THE AREA TONIGHT.
VISIBILITIES COULD BE REDUCED TO AROUND 1 MILE IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS SLIGHT CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY EVENING
ACROSS PORTIONS OF CENTRAL KANSAS. THE CHANCE OF SEVERE WEATHER IS
CONDITIONAL UPON A CAPPING INVERSION WEAKENING ENOUGH FOR STORMS TO
DEVELOP. THE THREAT OF SEVERE WEATHER...IF IT DEVELOPS...APPEARS TO
BE NORTHWEST OF A LINE FROM HUTCHINSON TO SALINA. THE MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THURSDAY
THROUGH SUNDAY ACROSS ALL OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE
NEEDED IN CENTRAL KANSAS WEDNESDAY EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Special weather statement, Mar 20, 5:36 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
636 AM CDT TUE MAR 20 2007

KSZ092-201200-
SUMNER-
636 AM CDT TUE MAR 20 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...

AT 634 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTH HAVEN...OR 16 MILES SOUTH OF
WELLINGTON...AND MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM
Special weather statement, Mar 20, 6:10 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
710 AM CDT TUE MAR 20 2007

KSZ091-201245-
HARPER-
710 AM CDT TUE MAR 20 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 706 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF ATTICA...OR 12 MILES WEST OF
ANTHONY...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Special weather statement, Mar 20, 6:30 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
730 AM CDT TUE MAR 20 2007

KSZ093-201300-
COWLEY-
730 AM CDT TUE MAR 20 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR COWLEY COUNTY...

AT 726 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHILOCCO...OR 18 MILES SOUTH OF WINFIELD...
AND MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM

The radar

The Wichita radar (KICT), 74 km away, was scanning. The volume nearest the first event began at 12:34 UTC.

Open the radar archive at this moment

Event by event

5 flood, 1 hail. Local standard time, as filed.

Flood, Cowley

When
March 20, 6:33 AM CST to 3:17 PM CST
Where
Cowley County, Arkansas City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.070, -97.050

Numerous thunderstorms dropped 3 to 5 inches of rain across extreme southwest portions of Cowley County during the morning and afternoon hours of March 20th. Several roads and underpasses were flooded and barricaded throughout the city of Arkansas City. Unofficially, 3 inches of rain fell between the hours of 6 and 7 AM CST in Arkansas City.

Hail, Cowley

When
March 20, 6:40 AM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.070, -97.040

Flood, Sumner

When
March 20, 8:06 AM CST to 5:30 PM CST
Where
Sumner County, Wellington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.270, -97.400

Numerous thunderstorms dropped 2 to 4 inches of rain across mainly central and southeast portions of Sumner County during the morning and afternoon hours of March 20th. Consequently, several rural roads and some town roads were closed due to high water across central and southeast portions of the county.

Flood, Chautauqua

When
March 20, 8:57 AM CST to March 21, 6:00 AM CST
Where
Chautauqua County, Chautauqua
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.020, -96.180

Numerous thunderstorms produced 3 to 5 inches of rain during the morning and afternoon hours across mainly southern portions of Chautauqua County. Consequently, several low water crossings, rural roads and secondary roads were flooded across mainly southern portions of the county. The high water receded by sunrise on the 21st.

Flood, Labette

When
March 20, 2:23 PM CST to March 21, 1:10 AM CST
Where
Labette County, Altamont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.200, -95.300

Numerous thunderstorms on March 20th produced widespread 2 to 4 inch rainfall amounts across much of the county. Consequently, numerous low water crossings, rural roads and secondary roads were closed countywide due to high water, and some small streams spilled over their banks. Highway 101 was closed due to water covering the road in several spots. The highway was reopened after midnight on the 21st.

Flood, Montgomery

When
March 20, 2:23 PM CST to March 21, 6:00 AM CST
Where
Montgomery County, Caney
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.020, -95.950

Numerous thunderstorms produced widespread 2 to 4 inch rainfall amounts across much of Montgomery County. Consequently, several rural and secondary roads, as well as some town roads were closed countywide due to high water. The high water receded around sunrise on the 21st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21481, 21480, 21482, 21483, 21484, 21485.